Alert archive / Hawaii / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Honolulu, HI

December 6, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this winter weather advisory at Dec 6, 2021, 3:24 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2021, 3:24 AM HST (13:24 UTC)
Expired
Dec 6, 2021, 3:33 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWHW40 PHFO 061324
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
324 AM HST Mon Dec 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING
FOR THE BIG ISLAND SUMMITS ABOVE 12000 FEET ELEVATION...

HIZ028-070230-
/O.CAN.PHFO.BZ.W.0001.000000T0000Z-211206T1600Z/
/O.NEW.PHFO.WW.Y.0013.211206T1324Z-211207T0400Z/
Big Island Summits-
324 AM HST Mon Dec 6 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow. Additional snow accumulations of up to 4 inches are
  forecast. 

* WHERE...Mauna Kea and Mauna Loa summits above 12,000 feet
  elevation.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Plan on slippery road conditions. Blowing snow will 
  significantly reduce visibility at times, with periods of zero 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet, or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities and use caution while
driving.

&&

$$

RCB
1 follow-up statement
569 
WWHW40 PHFO 070133
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
333 PM HST Mon Dec 6 2021

...WINTER WEATHER ADVISORY IS CANCELLED...


HIZ028-070245-
/O.CAN.PHFO.WW.Y.0013.000000T0000Z-211207T0400Z/
Big Island Summits-
333 PM HST Mon Dec 6 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Drier mid-level air moving in will end the snow showers tonight.
Gusty winds will continue to create snow drifts. A Wind Advisory
remains in effect for the summits of Big Island.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter weather advisory went out at Dec 6, 12:05 AM HST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 6, 12:05 AM HST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1205 AM HST Tue Dec 6 2021

.SYNOPSIS...
A kona low northwest of the islands will bring the threat of heavy
rain and locally gusty winds to Kauai County and Oahu today, with
the low expected to drift away from the area on Wednesday. A drier
airmass moving in from the east has begun to reach the Big Island
and Maui County, where the threat of significant flooding has
diminished. A breezy and drier trade wind weather pattern will
spread over all islands by Thursday, continuing into the weekend.

&&

.DISCUSSION...
A vigorous kona low centered NW of the islands will continue to
bring the potential for impactful rainfall to the islands of Oahu
and Kauai County, with a nearly stationary band of heavy showers
persisting over Oahu for the past several hours. A few thunderstorms
within this band are possible, and sufficient vertical wind shear
exists for some storms to become strong, producing locally gusty
winds. Latest guidance indicates little overall movement of the low
over the next 24 hours before it pulls W away from the islands on
Wednesday. Therefore, a Flood Watch remains in effect for Oahu and
Kauai County through Tuesday, and an extension in time may be
required as a convergence band E of the low lingers near Kauai, and
potentially Oahu.

Strong deep-layer high pressure nosing in from the NE will bring
locally strong, but mostly dry, trade winds from E to W across the
chain Tuesday and Wednesday, with winds initially favoring an ESE
direction. These may be strong enough to warrant a Wind Advisory in
areas where terrain most accelerates the flow. Trades will likely
ease slightly by the end of the week, with breezy ENE winds
anticipated. Trade winds may trend back to strong by the end of the
weekend as strong high pressure builds far N of the islands.

Impactful weather associated with the kona low has mostly cleared
Maui County and the Big Island, although the band of heavy showers
currently over Oahu and surrounding waters may bring a few brief
heavy showers to leeward Molokai overnight. The Flood Watch has been
cancelled, and the Wind Advisory for the Big Island Summits has
been dropped.

&&

.AVIATION...
This evening, a kona low northwest of the island chain continues
to maintain deep moisture streaming across the western half of the
state, particularly over Oahu and its adjacent waters. As the
night progresses, continued rounds of heavy rain are expected
across Oahu and the Kauai Channel as the axis of greatest moisture
shifts slightly westward to Kauai during the day on Tuesday.
Numerous impacts to aviation are expected to continue across these
two islands throughout the next 24 hours. Frequent MVFR
visibilities and cloud ceilings are expected, though tempo IFR and
LIFR conditions are possible within the heaviest rain bands.

Elsewhere, as drier low level air pushes into the eastern end of
the state, rainfall is expected to be much less across the Big
Island and Maui County, though MVFR ceilings with occasional
showers are still possible throughout the night. Conditions here
will continue to gradually improve Tuesday as the deeper moisture
remains further northwest.

Numerous AIRMETS remain in effect this evening. AIRMET Sierra is
in effect for mountain obscuration across portions of all main
Hawaiian Islands with the exception of Oahu where AIRMET Sierra
for IFR conditions remains in place. Although this may be
cancelled Tuesday morning for the Big Island and Maui County,
AIRMET Sierra will likely continue throughout the day for all of
Kauai and Oahu. Additionally, AIRMET Tango remains in effect for
for moderate turbulence for all islands, though strong surface
winds have eased somewhat and may be cancelled Tuesday morning.
Finally, light icing continues to be possible around Kauai and
Oahu, which will continue well into Tuesday.

&&

.MARINE...
A slow west moving kona low far northwest of Kauai is still
producing large convergence bands of heavy rain, isolated
thunderstorms along its eastern flank, primarily across the
central Hawaiian Island offshore and coastal waters. A few of
these thunderstorm clusters in both the leeward and windward Oahu
nearshore waters are likely producing 34 knot winds or greater
thus prompting the issuance of a few Special Marine Warnings this
evening. These heavy rain bands will linger over the western end
of the island chain through Tuesday and then gradually transition
west Wednesday. A high will build northeast of the state that
will initiate moderate to fresh trade winds as early as Tuesday
night that will persist through the remainder of the week.

An all water Small Craft Advisory (SCA) has been extended through
tomorrow due to this combination of both strong south winds and
resultant high seas. Strengthening trade winds will likely
maintain SCA conditions, especially for the typically windier
waters around Maui and Big Island, from Tuesday night through mid
week.

The High Surf Advisory along north facing shores has been cancelled
due to the fading north swell lowering surf heights below 15
feet. Several small to moderate period northwest swells arriving
throughout the week will keep surf from going completely flat
along north and west facing shorelines. Strong southerly winds
will continue to generate rough, short period chop along south
facing shores through tonight. Surf along east facing shores will
remain elevated due to the diminishing north swell wrapping into
those spots. Rough to moderate trade wind wave swell will maintain
elevated east shore chop from Tuesday night through the rest of
the week.

The Coastal Flood Statement continues through early Tuesday
morning due to abnormally high ocean levels coinciding with
seasonal high tides. This could cause some elevated coastal run
up near high tide times during sunrise tomorrow. Even in those
areas not directly affected by swell, elevated ocean levels may
indirectly induce some coastal inundation, especially during
periods of high rain runoff during heavy rain urban area events.
The Marine Weather Statement has also expired as the harbor surge
threat ended with the lowered north swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for Niihau Kauai and Oahu.

Small Craft Advisory until 6 PM HST today for all Hawaiian waters.

&&

DISCUSSION...Birchard
AVIATION...Vaughan
MARINE...Blood

In the hours before

Local storm report, Dec 5, 9:30 PM HST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
930 PM HST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      KIHEI                   20.76N 156.45W
12/05/2021                   MAUI               HI   EMERGENCY MNGR

            MAUI EMERGENCY MANAGEMENT AGENCY REPORTS
            SEVERAL HOMES FLOODED IN THE MAUI MEADOWS
            SUBDIVISION. VEHICLES HAVE BEEN WASHED AWAY
            WHILE OTHERS WERE STRANDED BETWEEN FLOODED
            CULVERTS.

&&
Local storm report, Dec 5, 9:48 PM HST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     NON-TSTM WND GST KULA                    20.76N 156.33W
12/05/2021  NAN MPH          MAUI               HI   DEPT OF HIGHWAYS

            TREES DOWN KULA HWY NEAR KEKAULIKE AVE.

&&
Local storm report, Dec 5, 9:50 PM HST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
950 PM HST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      KULA                    20.76N 156.33W
12/05/2021                   MAUI               HI   DEPT OF HIGHWAYS

            KULA HWY FLOODING AT LOWER KULA RD.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 2:30 PM HSTAreal Flood AdvisoryHFOHawaii86 min
Dec 5, 3:18 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 5, 3:35 PM HSTCoastal Flood StatementHFOHawaii, Honolulu, Kauai, Kalawao42 hr
Dec 5, 3:56 PM HSTFlash Flood WarningHFOHawaii5 hr
Dec 5, 4:27 PM HSTFlash Flood WarningHFOKalawao5 hr
Dec 5, 5:33 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Dec 5, 6:22 PM HSTFlash Flood WarningHFOKalawao3 hr
Dec 5, 8:02 PM HSTGale WarningHFO7 hr
Dec 5, 8:02 PM HSTSmall Craft AdvisoryHFO10 days
Dec 5, 9:16 PM HSTFlash Flood Warning Considerable damage threatHFOKalawao12 hr
Dec 5, 9:20 PM HSTFlash Flood WarningHFOKalawao11 hr
Dec 6, 12:37 AM HSTAreal Flood AdvisoryHFOHawaii11 hr
Dec 6, 3:26 AM HSTGale WarningHFO12 hr
Dec 6, 3:37 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao12 hr
Dec 6, 5:54 AM HSTSpecial Marine WarningHFO2 hr
Dec 6, 7:09 AM HSTSpecial Marine WarningHFO51 min
Dec 6, 7:39 AM HSTSpecial Weather StatementHFOHawaii51 min
Dec 6, 7:40 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Dec 6, 7:57 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 6, 11:30 AM HSTFlash Flood WarningHFOHawaii2 hr
Dec 6, 12:26 PM HSTSpecial Marine WarningHFO64 min
Dec 6, 1:12 PM HSTSpecial Weather StatementHFOHonolulu63 min
Dec 6, 1:16 PM HSTFlash Flood WarningHFOHonolulu15 hr
Dec 6, 1:20 PM HSTSpecial Marine WarningHFO55 min
Dec 6, 1:43 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Winter Weather Advisories in Hawaii, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.